Wyoming, 2024

High Wind in Wyoming, April 5, 2024

April 5, 2024 · NWS RIW · 1 event in 1 county or zone

A tight pressure gradient ahead of an advancing low pressure system brought high wind to eastern Sweetwater County. The strongest wind gust was 67 mph at the Snow Springs RAWS site.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tight pressure gradient ahead of an advancing low pressure system brought high wind to eastern Sweetwater County. The strongest wind gust was 67 mph at the Snow Springs RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 5, 10:25 AM MST, 35 minutes earlier. Its key messages:

  • One more warm day today with elevated fire weather across the area and strong to high wind.
  • Turning much colder for the weekend with mountain snow and rain and snow in the lower elevations along with continued strong wind.
  • Moderate to heavy snow is likely in the northern mountains. Uncertainty remains very high in the lower elevations in regards to snowfall amounts.
Area forecast discussion, Apr 5, 10:25 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1125 AM MDT Fri Apr 5 2024

.KEY MESSAGES...

- One more warm day today with elevated fire weather across the
  area and strong to high wind.

- Turning much colder for the weekend with mountain snow and
  rain and snow in the lower elevations along with continued
  strong wind.

- Moderate to heavy snow is likely in the northern mountains.
  Uncertainty remains very high in the lower elevations in
  regards to snowfall amounts.

&&

.DISCUSSION...
Issued at 317 AM MDT Fri Apr 5 2024

It is days like this when I question why I made the decision many
years ago to become a meteorologist and suffer trough many semesters
of advanced math that I rarely use in my daily activities.
Uncertainty remains very high in some portions of the forecast that
have the potential to be very impactful. There are some things that
are more certain though, so that is some consolation. Tonight we
are listening to old school rhythm and blues, funk and New Jack
Swing. (Two Gen Xers are working tonight). And this reminds me of
one of my favorite groups on this station, Earth, Wind and Fire.
Expect, with the concerns with the forecast, we will replace Earth
with snow. So, in similar fashion to the previous forecast
discussion, we will approach each of these individually, but not in
that order.

We will start with fire. This will be only a one day concern, and
that day is today. Expect another warm day today before a cold front
sweeps across the area and smacks us back into the reality of
Wyoming in April with temperatures 25 to 35 degrees colder over
the weekend when compared to today. South to southwest flow
ahead of the front will bring one more day of well above normal
temperatures, with highs in the 70s. The tight pressure gradient
will bring strong wind and with humidity dropping into the
teens this afternoon, elevated to near critical fire weather is
likely across most areas East of the Divide and in southern
Wyoming. We can't rule out isolated critical fire weather, but
nothing widespread. We will issue fire weather statements to
cover for this.

Next we move on to wind. We have a good set up for high wind across
portions of the area, especially southern Wyoming. First, a tight
pressure gradient across the area with the advancing cold front to
the west. The models also show two things that are favorable. First,
50 knots or greater at 700 millibars. Second, we will have some
downward forcing from the right front quadrant of a 90 knot jet
streak. With that we will maintain the high wind watch. There could
be high wind tomorrow as well, but with west flow behind the front,
this would be restricted to eastern portions of Sweetwater County.
Elsewhere, it will be toupee and trash can alert day, but the chance
of high wind gusts is less than 1 in 3. So, now other wind
highlights for today.

On Saturday, concerns also shift to the opposite scenario, those
favored by post frontal / northwest flow / cold advection patterns,
mainly the northern Bighorn Basin and especially Johnson County.
Guidance is showing sustained wind over 34 knot in some areas,
averaging out to around a 3 in 4 chance of high wind. No highlights
here though. Mainly because, it will likely be snowing when this
occurs and a winter weather advisory or warning may be more
appropriate for expected impacts. This would not be until Saturday
night, so there is still time.

And now for the one that would be the most impactful, but also by
far the most uncertain, snow. The mountains have more certainty. The
hardest hit areas by far will be the Bighorns and Casper Mountain,
where there is at least a 9 in 10 chance of a foot or more of snow
above 8000 feet. We went ahead and upgraded the watches to warnings
here. The impacts look less in the west though. For the watches in
the northwestern mountains, snow amounts have trended down a bit.
There could be a few spots that receive warning amounts but it would
be over a long period of time. So, we have opted for winter weather
advisories. As for maximum impact, in the west, the heaviest periods
of snow would be this evening with the cold front, and Saturday
evening with the trailing trough. It is more of a continuous event
East of the Divide in the mountains.

The lower elevations and population centers are where the
uncertainty ramps up, the quote Spinal Tap, up to 11. We have many
factors for the uncertainty. First is the time of day. We are now
into April. The sun is now as strong as it is around Labor Day in
early September. So, it has a lot of power. And this will have an
impact on snow accumulations during the daylight hours, especially
on paved surfaces. This could limit accumulation unless the snow is
heavy, reducing impacts. The second is temperatures, both surface
and aloft. The air mass behind the front is Pacific, not Canadian,
and as a result, it is not really cold. Much of the snow will be
falling when it is above freezing, again limiting accumulation
unless rates are heavy. As for aloft, 700 millibar temperatures are
a good rule of thumb for snow levels. During most of this event,
they will vary between minus 6 and minus 8, which would put levels
between 4500 and 5500 feet, and many of the population centers are
below this elevation. And next is elevation, this is a situation
where 500 feet of elevation can make a difference between a cold
rain and wet, heavy snow. And finally, there is precipitation rate,
which tends to increase evaporational cooling and can turn rain to
snow. And, to add in one more factor, strong wind, especially in
Johnson County, may bring very difficult travel with the snow
Saturday night even if amounts aren't that great.

So, with the uncertainty, we will turn to probabilistic guidance.
The areas that look most likely to get highlight amounts of snow are
exclusively Casper and Buffalo, with a 2 in 3 and 4 in 10 chance
respectively. Casper has the best chance of the biggest snow, with
around a 1 in 7 chance of a foot of snow. But that depends on
position of a strengthening low, if flow is more northwest rather
than north, it could limit upslope. As a result, the high and low
ranges of expected snow in Casper range from 1 to 12 inches. So,
although we are confident is some snow, exact amounts are still
highly uncertain.

Some snow showers may continue into Monday as well, especially in
northwest flow areas with cyclonic curvature remaining over the
area. And, unfortunately, it does not look good for viewing of the
solar eclipse. Quieter weather returns on Tuesday into the rest of
the week. We could see some snow showers in the mountains, but no
impactful systems are expected the rest of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1125 AM MDT Fri Apr 5 2024

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.

Approaching trough and Pacific cold front will cross the region
early Friday evening. Strong southerly wind frequently gusting 30-
40kts continues through 00Z/Saturday before gradually slowing. The
passage of the front switches the wind to the west to northwest,
while KJAC lightens up from the south. However, KJAC has the best
chance for MVFR conditions as rain switches to snow between 01Z-
05Z/Saturday. Confidence is lower for a persistent period of snow or
rain showers at the southwest terminals, so VCSH has been
continued. After this initial push, MVFR may be more difficult
to come by until after sunrise Saturday at KJAC. West to
northwest wind increases to 20-30kts at the southwest terminals
between 15Z-18Z/Saturday. Mountain tops frequently obscured,
especially after 00Z/Saturday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.

All terminals remain VFR through the period. Approaching trough and
Pacific cold front will cross the region later Friday evening.
Strong southerly wind frequently gusting 30-40kts continues through
00Z/Saturday before gradually slowing by 02Z. Dry lower levels
should limit convection this afternoon despite favorable
instability. Westerly wind increases at all terminals between
15Z-18Z/Saturday. Cloud cover does lower after sunrise Saturday
at KCOD and KWRL, but west-northwest flow aloft should hinder
the development of MVFR cloud cover. Showers of rain, perhaps
mixed with snow above 5K ft MSL, are most possible over the
Bighorn Basin later Saturday morning. Mountain tops obscured
after 12Z/Saturday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM this afternoon to noon MDT
Sunday for WYZ001-012.

Winter Weather Advisory from 6 AM Saturday to noon MDT Sunday
for WYZ002.

Winter Storm Warning from 6 AM Saturday to 6 PM MDT Monday for
WYZ008-009.

Winter Storm Warning from 6 AM Saturday to 6 AM MDT Monday for
WYZ022.

High Wind Warning until 8 PM MDT this evening for WYZ028>030.

&&

DISCUSSION...Hattings
AVIATION...CNJ
Hazardous weather outlook, Apr 5, 6:33 AM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
733 AM MDT Fri Apr 5 2024

WYZ001>020-022>030-061300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
733 AM MDT Fri Apr 5 2024

...Winter Storm Warnings in Effect for the Bighorn Mountains and
Casper Mountain Beginning Saturday...

...Winter Weather Advisories in Effect for the Northwest Mountains
for Much of the Weekend...

...High Wind Warning Posted for Most of Sweetwater County
Friday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong southerly wind across Sweetwater County, with windy
conditions likely for much of the remainder of the area. The
gusty wind combined with dry conditions and warm temperatures
leads to elevated fire weather conditions Friday afternoon for
many portions of central and southern Wyoming.

Snow spreads into the western mountains late Friday afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...Turning much colder with snow, which will be
heavy at times in some mountain locations. Rain and snow likely
across the lower elevations, especially in the northern half of
the state. Snow amounts in the lower elevations remain uncertain
as daytime accumulations will be limited. The best chance for
accumulating snow across the lower elevations will be Saturday
night. Please see forecasts and winter weather products for
details.

Sunday Night and Monday...Snow ending, but temperatures will
remain cooler than normal.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Sweetwater County

When
April 5, 11:00 AM MST to 11:44 AM MST
Where
East Sweetwater County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170674.